Colorado, 2016Winter Storm and Winter Weather in Colorado, December 24 to 26, 2016
December 24 to 26, 2016 · NWS GJT · 9 events in 9 counties and zones
A strong and moist Pacific trough brought significant to heavy snowfall amounts to most mountain areas and some higher elevation valleys in southwest Colorado.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and moist Pacific trough brought significant to heavy snowfall amounts to most mountain areas and some higher elevation valleys in southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 24, 4:59 AM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Dec 24, 4:59 AM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
459 AM MST Sat Dec 24 2016
.SHORT TERM...(Today through Sunday)
Issued at 458 AM MST Sat Dec 24 2016
A relatively warm morning compared to the last week or so. These
mild temperatures are an effect of warm air advection pushing into
the area ahead of an approaching cold front and upper level storm
system. The current satellite water vapor image is showing this
storm system pushing through Southern California and Nevada with
a decent moisture plume entering Western Utah. Satellite and GPS
derived Total Precip Water is showing TPW values in this plume of
moisture running between 0.4 to 0.7 inches, pretty good for this
time of year. Water vapor analysis also depicts the jetstream
rounding the base of the upper level trough associated with this
cold front.
With plenty of moisture in place and abundant lift ahead of the
storm system expect to see precipitation around the forecast area
today. The precipitation will fall as snow in the mountains and
rain in the valleys. However, the rain in the valleys should
transition over to snow by the early morning hours of Christmas
Day. Mountain snow will be heavy at times causing some difficult
holiday travel beginning this evening. Winter Storm Warnings and
Winter Weather Advisories are in place across the forecast area.
For details on these Warnings and Advisories please see The Winter
Weather Message DENWSWGJT, which can also be found on the point
and click forecast by visiting www.weather.gov/gjt and clicking on
the location of interest.
.LONG TERM...(Sunday night through Friday)
Issued at 458 AM MST Sat Dec 24 2016
The previously mentioned cold front will have pushed east of the
forecast area by Sunday afternoon, opening the door for much
cooler temperatures Christmas night. This cold dry air will bring
an end to the snowfall by Sunday afternoon in Eastern Utah
tapering off in Colorado Sunday night.
The 0600Z GFS20 and 0000Z ECMWF have initialized well with the
current synoptic scale weather pattern and remain in good
agreement through at least mid week. Both of these forecast models
depict a dry weather pattern developing over the area from Monday
morning through Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 232 AM MST Sat Dec 24 2016
A storm system is headed towards the forecast area today with a
fairly strong jetstream aloft. The combination of warm southerly
flow at the surface and moderate to strong mid level flow will
support low level wind shear at several terminals today. In
addition, expect a possibility of rain in the valleys with heavy
mountain snows. For the most part expect VFR conditions today
deteriorating to MVFR this evening as the storm system gets closer
to the area and rain/snow rates increase.
Forecast confidence is moderate.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM this evening to midnight MST
Sunday night for COZ003-004-009-010-012-013-017.
Winter Storm Warning from 6 PM this evening to midnight MST
Sunday night for COZ018-019.
UT...Winter Storm Warning until noon MST Sunday for UTZ023-025.
Winter Storm Warning from 6 PM this evening to noon MST Sunday
for UTZ028.
&&
SHORT TERM...Larry
LONG TERM...Larry
AVIATION...LarryHazardous weather outlook, Dec 24, 4:35 AM MST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 AM MST SAT DEC 24 2016
COZ001>014-017>023-UTZ022>025-027>029-251145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
435 AM MST SAT DEC 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
COLORADO...SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST
CENTRAL UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL INCREASE ACROSS THE AREA LATER THIS AFTERNOON AHEAD OF
AN APPROACHING UPPER LEVEL STORM SYSTEM. WINTER STORM WARNINGS
FOR THE UINTAHS... SAN JUANS... AND LA SAL MOUNTAINS WILL GO INTO
EFFECT TONIGHT AT 6 PM MST. LOWER VALLEYS SHOULD EXPECT MOSTLY
RAIN BEFORE A CHANGE OVER TO SNOW LATE TONIGHT. DENSE FOG WILL
ALSO BE POSSIBLE IN SOME VALLEYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW... SOME HEAVY AT TIMES... WILL CONTINUE FALLING ACROSS THE
MOUNTAINS THROUGH THE DAY SUNDAY BEFORE COMING TO AN END EARLY
MONDAY. ISOLATED SNOW SHOWERS DRIVEN BY FAVORABLE TERRAIN WILL
PERSIST THROUGH MONDAY... AS THE STORM SYSTEM EXITS THE AREA TO
THE EAST. HIGH PRESSURE BUILDING INTO THE AREA SHOULD KEEP THINGS
MOSTLY QUIET FOR THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT... BUT
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Grand and Battlement Mesas
- When
- December 24, 6:30 AM MST to December 25, 11:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 6 to 10 inches of snow fell across the region with a locally higher amount of 25 inches measured northwest of Cedaredge.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 24, 12:00 PM MST to December 26, 8:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Up to 9 inches of snowfall was measured at the Columbine Pass SNOTEL site.
Winter Storm, Southwestern San Juan Mountains
- When
- December 24, 4:00 PM MST to December 25, 11:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 18 inches were measured across the area.
Winter Weather, Flattop Mountains
- When
- December 24, 7:00 PM MST to December 26, 1:30 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area.
Winter Weather, Elkhead and Park Mountains
- When
- December 24, 10:00 PM MST to December 26, 12:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 7 inches were measured across the area.
Winter Weather, Animas River Basin
- When
- December 24, 11:00 PM MST to December 26, 7:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 6 inches were measured across the area.
Winter Weather, San Juan River Basin
- When
- December 24, 11:00 PM MST to December 25, 3:30 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches were measured mainly in the Pagosa Springs area.
Winter Weather, Northwestern San Juan Mountains
- When
- December 25, 1:00 AM MST to 10:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 25, 2:00 AM MST to December 26, 1:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snowfall was measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 24 to 25, 20161 death · 3 injured · 8 events
- Winter Weather in South Dakota, December 24 to 25, 201618 events
- High Wind and Strong Wind in Arizona, December 24, 2016$20,000 · 51 kt wind · 2 events
- Winter Storm and High Wind in New Mexico, December 24 to 26, 201655 kt wind · 14 events
- Heavy Snow in Arizona, December 24 to 25, 20167 events
- Winter Weather in Iowa, December 24 to 25, 20166 events
- Heavy Snow in Idaho, December 24, 20165 events
- Winter Storm and Winter Weather in Utah, December 24 to 25, 20162 events
- Flooding in Arizona, December 24 to 25, 2016$3,000 · 2 events
- Winter Weather in Pennsylvania, December 24, 20161 event
- Flash Flood in Arizona, December 24, 2016$10,000 · 1 event
- Winter Storm in California, December 24, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680261, 680264, 680258, 680262, 680263, 680255, 680259, 702139, 680265.